Illinois, 2009Flash Flood in Illinois, July 15, 2009
July 15, 2009 · NWS LSX · 1 event in 1 county or zone
A large thunderstorm complex moved through the southern half of Illinois with very heavy rainfall. Several reports of flash flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm complex moved through the southern half of Illinois with very heavy rainfall. Several reports of flash flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 15, 2:47 AM CST, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 15, 2:47 AM CST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
347 AM CDT WED JUL 15 2009
.DISCUSSION...
/340 AM CDT WED JUL 15 2009/
MCS OVER SERN IA NWRN IL AND EXTREME NERN MO APRS TO BE STARTING TO
ACCELERATE SEWD AS THE COLD POOL STRENGTHENS. THIS MCS SHOULD MOVE
SEWD THRU THE NRN AND ERN PTNS OF THE CWA THIS MRNG BRINGING HVY
RAINS. TSRA ACTIVITY SHOULD BE MORE SCT THIS MRNG ACRS THE SWRN PTN
OF THE CWA. A LOT MORE UNCERTAINTY WITH COVERAGE OF CONVECTION
THIS AFTN. CDFNT EXTDG FM MN SW THRU NWRN MO TO OK PNHDL ATTM
SHOULD EXTD FM ERN WI SW THRU CNTRL MO TO NRN OK AT 18Z WED.
OPERATIONAL MDLS HAVE CONVECTION MAINLY ALONG AND S OF I-70 THIS
AFTN. THE NSSL 4 KM WRF DOES GENERATE A BKN LINE OF CONVECTION
ALONG CDFNT IN CNTRL MO WHICH DROPS SEWD...BUT THE NCEP 4 KM WRF
DOES NOT DVLP ANY CONVECTION...POSSIBLY BECAUSE THE ATMOSPHERE
MAY BE TOO CAPPED FOR CONVECTION PLUS THE EFFECTIVE LOW LVL BNDRY
DUE TO THE MRNG MCS WILL BE S OF THE CWA. WILL PUT AT LEAST CHC
POPS OVER THE SRN OR SERN HALF OF THE CWA THIS AFTN. IF TSRA DVLP
THIS AFTN THEY MAY BE SEVERE AS THE ATMOSPHERE WILL BE QUITE
UNSTABLE. WILL FCST MAX TEMPS ABOVE PERSISTENCE TDA DESPITE CLOUD
CVR AND PCPN EXPECTED DURING THE MRNG HRS. THE PCPN THREAT SHOULD
SHIFT TO THE SRN PTN OF THE CWA TGT AS THE CDFNT EVENTUALLY DROPS
SWD TO NRN AR BY 12Z THU. THE NAM MDL DEPICTS THE BETTER 850 MB
DWPTS OVER SRN MO TGT. THE NAM...GFS AND ECMWF MDLS GENERATE QPF
OVER THE SRN PTN OF THE CWA TGT...ALTHOUGH THE 4 KM WRF MDLS HAVE
MOST OF THE PCPN S OF THE CWA. WILL CONT POPS OVER THE SRN AND
SWRN PTN OF THE CWA ON THU AS SHRTWVS CONT TO MOVE THRU THE AREA
AND MDLS DEPICT SOME UPR LVL DIVERGENCE OVER THE AREA WITH ULJ
STREAKS MOVG THRU THE GRT LKS REGION. THERE WILL BE A CHANCE OF
SHRA/TSRA OVER MOST OF THE CWA ON THU NGT AS ANOTHER CDFNT DROPS
SEWD THRU THE AREA. UNSEASONABLY COOL AIR WITH LOW HUMIDITIES WILL
BE FILTERING SEWD INTO THE AREA ON FRI WITH COOLER MAX TEMPS
EXPECTED ON FRI. THIS COOL PATTERN WILL CONT THRU THE WKND WITH A
STG MID-UPR LVL LOW OVER THE GRT LKS REGION AND N-NWLY MID-UPR
LVL FLOW OVER THE AREA. A RELATIVELY STG SFC RDG WILL BUILD SEWD
THRU THE AREA ON SAT.
GKS
&&
.AVIATION...
/1153 PM CDT TUE JUL 14 2009/
FOR THE 06Z TAFS...
PRECIP/TSTM CHANCES MAIN CONCERN WITH THIS PACKAGE. A WARM FRONT REMAINS
DRAPED ACROSS MO. EARLIER SHRA/TSTM HAVE FADED WHILE ADDITIONAL SHRA/TSTM
HAVE DEVELOPED OVER EASTERN KS AND SOUTHERN IA IN RESPONSE TO STRENGTHENING
LLJ. AN MCS SHOULD DEVELOP ACROSS NORTHERN MO/SOUTHERN IA OVERNIGHT
AND MOVE EAST. HAVE INTRODUCED TSRA AT ALL TAF SITES. THE MCS SHOULD
PUSH AN OUTFLOW BOUNDARY THROUGH THE AREA IN ADVANCE OF A COLD FRONT.
WINDS WILL BE WESTERLY TOMORROW BEHIND THE OUTFLOW BOUNDARY/COLD FRONT.
CLOUDS WILL THIN DURING THE MORNING WITH DIURNAL CU LATER IN THE DAY.
WINDS BECOME LIGHT/VRB OVERNIGHT WITH CENTER OF HIGH PASSING OVERHEAD.
MILLER
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 15, 4:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT WED JUL 15 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
500 AM CDT WED JUL 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS MAINLY CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST
ILLINOIS. THUNDERSTORMS ARE EXPECTED ALONG AND JUST AHEAD OF A
COLD FRONT WHICH WILL BE MOVING SOUTHWARD THROUGH THE AREA. A FEW
STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL
ALONG WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY
NIGHT ESPECIALLY ACROSS CENTRAL AND SOUTHEAST MISSOURI AS WELL AS
SOUTHWEST ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
GKS
Flash Flood, Macoupin
- When
- July 15, 8:30 AM CST to 12:00 PM CST
- Where
- Macoupin County, 0.81 mi NW of Medora to 2.03 mi S of Brighton
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.177, -90.142
Up to 4 inches of rain fell in a short amount of time causing flash flooding. One mile south of Medora, water was flowing over Illinois Route 111. Also, in Staunton several roads in town were flooded due to the heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 15, 20091 death · 1 event
- Flash Flooding and Damaging Winds in Tennessee, July 15, 2009$4.8 million · 55 kt wind · 12 events
- Flash Flood and Hail in Tennessee, July 15, 2009$506,000 · 52 kt wind · 25 events
- Damaging Winds in Alabama, July 15, 2009$178,000 · 50 kt wind · 32 events
- Flash Flood and Damaging Winds in Kentucky, July 15, 20092 injured · $100,000 · 70 kt wind · 3 events
- Tornado and Lightning Strike in Florida, July 15, 2009$125,000 · EF0 · 2 events
- Damaging Winds in Missouri, July 15, 2009$85,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, July 15, 2009$13,000 · 1 in hail · 10 events
- Damaging Wind and Lightning Strike in Louisiana, July 15, 2009$15,000 · 52 kt wind · 2 events
- Strong Wind in Minnesota, July 15, 20091 injured · 1 event
- Heat in California, July 15 to 20, 20098 events
- Damaging Winds in Oklahoma, July 15, 2009$10,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188338.